Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 253, NWS Austin/San Antonio, TX

May 14, 2006Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2006, 7:14 PM CDT for Maverick County, Texas. It was in force for 76 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 7:14 PM CDT (00:14 UTC)
Expired
May 14, 2006, 8:30 PM CDT
In force
76 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 77 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:40 PM CDTHAIL 2.752 N Eagle Pass, TXQUARTER TO BASEBALL SIZE HAIL, VERY HIGH WINDS, DAMAGE TO WINDOWS IN HOME AND FLOODING OF LOW LYING AREAS.
May 14, 8:15 PM CDTTSTM WND DMG8 Se El Indio, TXHUGE OIL TANKS DESTROYED.
May 14, 8:15 PM CDTTSTM WND DMG8 Se El Indio, TXHUGE OIL TANKS DESTROYED. POWER OUTAGES CONTINUE.
May 14, 8:15 PM CDTTSTM WND GST 708 Se El Indio, TX65 TO 70 MPH GUST AT OBSERVERS RANCH.
May 14, 8:15 PM CDTHAIL 0.758 Se El Indio, TX
May 14, 8:15 PM CDTHAIL 1.25El Indio, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2238 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 150018
SVREWX
TXC323-150130-
/O.NEW.KEWX.SV.W.0253.060515T0014Z-060515T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 PM CDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAVERICK COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF EL INDIO

* UNTIL 830 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG FROM 15 MILES NORTHEAST OF EL INDIO TO 9 MILES 
  SOUTHEAST OF QUEMADO...AND MOVING SOUTH AT 15 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL AFFECT EAGLE PASS THROUGH 
  745 PM AND THE SOUTHERN HALF OF MAVERICK COUNTY AND EL INDIO 
  THROUGH 830 PM. A SEVERE STORM SPOTTER REPORTED QUARTER SIZE HAIL
  AT EAGLE PASS AT 711 PM.

LAT...LON 2870 10013 2894 10065 2865 10045 2826 10027
      2822 10013

$$
1 follow-up statement
000 
WWUS54 KEWX 150049
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CDT SUN MAY 14 2006

TXC323-150130-
/O.CON.KEWX.SV.W.0253.000000T0000Z-060515T0130Z/
MAVERICK TX-
746 PM CDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR MAVERICK COUNTY...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BASEBALL
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE FROM EAGLE PASS TO 20 MILES EAST OF EL INDIO... 
MOVING SOUTH AT 35 MPH.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STORM SPOTTERS IN EAGLE PASS HAVE REPORTED BASEBALL SIZE 
HAIL...MINOR FLOODING...AND WINDOWS BLOWN OUT BY A COMBINATION OF 
HAIL AND DAMAGING WINDS BETWEEN 7 AND 740 PM. IF YOU ARE IN THE PATH 
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2858 10012 2872 10050 2820 10028 2821 10011

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:23 PM CDT, 51 minutes earlier.

Area forecast discussion, May 14, 6:23 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SUN MAY 14 2006

.AVIATION...
LINE OF CONVECTION EXTENDS FROM DEL RIO EASTWARD TO VICTORIA. THIS
ACTIVITY WAS OCCURRING ON THE OUTFLOW BOUNDARY MOVING SOUTHWARD. SVR
TSTMS ARE STILL POSSIBLE THRU 11 PM CDT...ESPECIALLY ACROSS THE
SOUTHWEST COUNTIES WHERE TEMPS WILL STILL IN THE 90S. SVR TSTMS MAY
WILL KDRT BETWEEN 00Z AND 03Z. THE SVR WX THREAT IS NOW SOUTH OF KAUS
AND WILL BE SOUTH OF KSAT BY 01Z. MVFR CIGS WILL RETURN BY 07Z
WITH IFR CIGS POSSIBLE AROUND 12Z AT KSAT AND KAUS.

&&

.PREV DISCUSSION... (ISSUED 308 PM CDT SUN MAY 14 2006)

DISCUSSION...
SETTING UP FOR AN ACTIVE EVENING A SLOW MOVING COLD FRONTAL BOUNDARY
DRIFTS SOUTHWARD INTO THE HILL COUNTRY-NE CWA AND STORMS BACK-BUILD
WESTWARD. AMS OVER THE CWA CONTS TO DESTABILIZE ESPECIALLY OVER
THE WESTERN HILL COUNTRY AND RIO GRANDE PLAINS WHERE TEMPS HAVE
CLIMBED WELL INTO THE 90S UNDER FULL SUNSHINE. ALONG WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS THERE WILL BE A THREAT
OF LOCALLY HEAVY RAIN AS THE BACK-BUILDING STORMS REDEVELOP AND
TRAIN SOUTHEAST THIS EVENING. CONSIDERED A FLASH FLOOD WATCH FOR
THE NRN CWA THIS EVENING BUT FEEL HEAVY RAINS WILL BE MORE LOCALIZED
SO WILL ADD MENTION OF LOCALLY HEAVY RAIN RATHER THAN ISSUE A WATCH
FOR THE TIME BEING. THE CONVECTION WILL CONTINUE SHIFT TO THE WEST
AND SOUTHWEST TONIGHT AND EARLY MONDAY ENDING OVER ALL BUT THE
SOUTHWEST COUNTIES DURING THE AFTERNOON.

A COOLER DRIER NWLY FLOW TO PREVAIL THIS WEEK WITH MINIMUM TEMPERATURES
BELOW SEASONAL NORMS MUCH OF THE WORK WEEK WHILE MAX TEMPS WILL WARM
TO NEAR OR ABOVE NORMS STARTING TUESDAY. THE NWLY FLOW WEAKENS BY
LATE IN THE WEEK WITH A BROAD FLAT UPPER RIDGE BUILDS INTO THE
SOUTHWEST U.S.. A RETURN TO SLY LOW LEVEL WINDS BY LATE IN THE
WEEK WILL RETURN HIGHER HUMIDITIES TO THE REGION FOR THE WEEKEND
AND NOT EXPECTING MUCH MORE THAN ISOLATED AMS CONVECTION NOT WORTH
MENTIONING AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  80  55  88 / 60 10 0 0
AUSTIN BERGSTROM INTL AIRPORT  62  77  50  86 / 60 10 0 0
DEL RIO INTL AIRPORT           68  76  60  87 / 70 50 -  0
SAN ANTONIO INTL AIRPORT       64  77  56  86 / 60 30 -  0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/13
Hazardous weather outlook, May 14, 5:05 AM CDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT SUN MAY 14 2006

TXZ171>173-183>194-202>209-217>225-228-151015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. SOME OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. A MINOR THREAT FOR TORNADOES EXISTS TODAY ALONG
SURFACE BOUNDARIES AND A COLD FRONT. LOCALLY HEAVY RAINFALL IS
POSSIBLE WHERE STORMS MOVE OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ON MONDAY. THE
MAIN THREAT IS LOCALLY HEAVY RAINFALL ALONG THE RIO GRANDE WHERE
STORMS MOVE ACROSS THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, May 14, 5:22 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     7 NW FLORENCE           30.91N 97.88W
05/14/2006                   BURNET             TX   TRAINED SPOTTER

            TWO TRAINED SPOTTER REPORTED SEVERFAL BUILDINGS BLOWN
            DOWN INCLUDING A BARN. WIND APPEAR TO BE STRAIGHT LINE.
            WINDS ESTIMATED BETWEEN 70 AND 80 KTS.

0410 PM     HAIL             11 W FREDERICKSBURG     30.27N 99.06W
05/14/2006  E1.00 INCH       GILLESPIE          TX   TRAINED SPOTTER

            1 INCH HAIL SPREAD ALONG HIGHWAY 290 BETWEEN HARPER AND
            FFREDERICKSBURG.

0440 PM     HAIL             7 NE KERRVILLE          30.11N 99.05W
05/14/2006  E1.50 INCH       KERR               TX   TRAINED SPOTTER

            WALNUT TO PING PONG SIZE HAIL COVERING THE GROUND ALONG
            HIGHWAY 16 NORTH OF KERRVILLE.

&&

PM
Local storm report, May 14, 6:02 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
602 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 SE NIXON              29.24N 97.73W
05/14/2006  E1.00 INCH       GONZALES           TX   LAW ENFORCEMENT

            LARGE HAIL ESTIMATED LARGER THAN AN INCH.

0555 PM     TSTM WND DMG     CUERO                   29.09N 97.29W
05/14/2006                   DEWITT             TX   LAW ENFORCEMENT

            STRONG WINDS BLOWING DOWN SOME TREES.

&&

PM
Local storm report, May 14, 6:23 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             17 NNW EAGLE PASS       28.94N 100.60W
05/14/2006  M1.00 INCH       MAVERICK           TX   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL REPORTED ON HIGHWAY 57.

&&

PM
Local storm report, May 14, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             20 N DEL RIO            29.67N 100.90W
05/14/2006  M0.75 INCH       VAL VERDE          TX   CO-OP OBSERVER

            MOTORIST REPORTED PENNY SIZE HAIL 20 MILES NORTH ON
            HIGHWAY 277.

0620 PM     HAIL             GILLETT                 29.13N 97.80W
05/14/2006  M1.00 INCH       KARNES             TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND VERY HIGH WINDS REPORTED IN
            GILLETT.

0627 PM     HAIL             3 E BRACKETTVILLE       29.32N 100.36W
05/14/2006  M1.00 INCH       KINNEY             TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND HIGH WINDS IN BRACKETTVILLE.

&&

PM
Local storm report, May 14, 6:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 NE KENEDY             28.83N 97.84W
05/14/2006  M1.00 INCH       KARNES             TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL, VERY STRONG WINDS AND A FUNNEL CLOUD
            REPORTED IN KENEDY.

&&

PM
Local storm report, May 14, 7:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             4 SE BIG WELLS          28.53N 99.52W
05/14/2006  E1.00 INCH       DIMMIT             TX   CO-OP OBSERVER

            DIME TO QUARTER SIZE REPORTED.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:03 PM CDTSevere Thunderstorm WarningEWXVal Verde27 min
May 14, 7:09 PM CDTSevere Thunderstorm WarningEWXDimmit51 min
May 14, 7:25 PM CDTSevere Thunderstorm WarningEWXFrio35 min
May 14, 7:54 PM CDTSevere Thunderstorm WarningEWXDimmit51 min
May 14, 8:25 PM CDTSevere Thunderstorm WarningEWXMaverick35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.